Nevada, 2017

Hail and Damaging Wind in Nevada, June 19, 2017

June 19, 2017 · NWS LKN · 2 events in 2 counties and zones

Thunderstorms brought wind gusts to 65 mph and hail up to the size of quarters to portions of central Nevada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorms brought wind gusts to 65 mph and hail up to the size of quarters to portions of central Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 19, 2:09 AM PST, 11 hours 51 minutes earlier.

Area forecast discussion, Jun 19, 2:09 AM PST, 11 hours 51 minutes before
Area Forecast Discussion
National Weather Service Elko NV
309 AM PDT Mon Jun 19 2017

.SYNOPSIS...Ridge will remain in place providing well above normal
temperatures this week with record breaking heat possible
today and Tuesday. In addition, some moisture will begin to move
into central Nevada this afternoon. Expect a mix of dry and wet
afternoon thunderstorms beginning today and lasting through
midweek.

&&

.SHORT TERM...Today through Tuesday. Ridge over Arizona will
continue to provide heat and will begin to pivot moisture into
central Nevada. There is enough instability each afternoon for the
next several days that a mix of wet and dry thunderstorms will be
possible in this region. Despite precipitable water values of
0.75 inches to near 1 inch and appreciable CAPE of 400 to 700
j/kg, weak forcing should limit a large scale dry lightning
outbreak today and Tuesday. However, gusty outflow winds of 50 mph
are likely given the very dry sublayer up to 500 mb farther
south.

In addition to thunderstorms, near-record high temperatures
are possible across the CWA today and Tuesday with lower 100s
being common across the lowest valleys across southern Humboldt
and northern Nye counties. Middle to upper 90s will exist farther
north and east. A moderate heat risk will exist across most of
central and much of northern NV Monday and Tuesday.

.LONG TERM...Tuesday night through Sunday. A drier northwest flow
will begin to impinge on northern NV Wed keeping isolated
thunderstorms confined to central NV and the southern portions of
northeast NV. By Thursday this drier air will have spread over all
of northern and central NV for an end to the threat of thunderstorms.
This drier regime will continue through the weekend. The northwest
flow will also bring cooler air into the region with high temps
gradually dropping 5 to 10 degrees by the weekend.

&&

.AVIATION...VFR conditions next 24 hours. Isolated showers and
thunderstorms will develop this afternoon and evening possibly
impacting the KWMC/KEKO terminals.

.FIRE WEATHER...Near record high temperatures and low daytime
relative humidity are expected Monday and Tuesday. Mid-level
moisture will work its way northeastward into eastern and northern
NV tonight and Monday allowing for isolated dry thunderstorms
Monday and Tuesday. Winds will be relatively light through the
week staying below critical levels but relative humidity will be
at critical levels during the daytime.

&&

.HYDROLOGY...Warm temperatures will continue to promote snow melt
and elevated stream flows through the week.

Lamoille Creek is expected to remain in or fluctuate into minor
flood stage through the next several days.

The Humboldt River at Battle Mountain remains just below flood
stage and is expected to slowly fall this week.

The lower Humboldt River from Comus downstream through Winnemucca
to the Humboldt/Pershing County border continues to slowly fall
but will remain in minor flood stage for at least the next few
days.

Wildhorse Reservoir is still flowing over the spillway. There is
no threat for flooding at this time downstream along the Owyhee
River.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

89/91/91/89
Hazardous weather outlook, Jun 19, 7:27 AM PST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
827 AM PDT Mon Jun 19 2017

NVZ030-031-033>041-201530-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
827 AM PDT Mon Jun 19 2017

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Today and Tonight.

Warming temperatures will continue due to high pressure across
northern and central Nevada. Afternoon highs will reach into the
low to mid 90s today, with a few localized sites nearing the 100
degree mark. In addition, mid-level moisture will be on the
increase, allowing for isolated dry thunderstorms to develop this
afternoon in much of Lander/Eureka counties and portions of the
surrounding county areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Look for hot, well above-normal temperatures to continue this
week across much of the state. High temperatures in the 90s and
lower 100s are expected across northern and central Nevada with
the highest temperatures occurring across the lower valleys of
Humboldt and northern Nye counties.

Moisture will stream northeastward on the western side of the
ridge under southwest flow into central and northern Nevada
through Monday. Isolated dry thunderstorms are again possible
Tuesday and Wednesday. Strong and potentially damaging outflow
winds associated with the thunderstorms could occur today and
Tuesday across the state. Thunderstorms are expected to be dry
initially and could potentially starting a few wildfires.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

In the hours before

Special weather statement, Jun 19, 1:14 PM PST, 46 minutes before
Special Weather Statement
National Weather Service Elko NV
214 PM PDT MON JUN 19 2017

NVZ037-192200-
Southern Lander County and Southern Eureka County NV-
214 PM PDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER COUNTY UNTIL
300 PM PDT...

At 213 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles east of New Pass Summit, moving northeast at 25 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of south central
Lander County.

LAT...LON 3946 11731 3955 11742 3982 11725 3956 11694
TIME...MOT...LOC 2113Z 223DEG 20KT 3955 11729

90/86

The radar

The Elko radar (KLRX), 136 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Eureka

When
June 19, 2:00 PM PST to 2:05 PM PST
Where
Eureka County, 6.31 mi N of (P68)eureka
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.690, -115.980

Hail, White Pine

When
June 19, 3:30 PM PST to 3:35 PM PST
Where
White Pine County, 39.31 mi W of Cherry Creek
Measured
1 in hail
Reported by
Public
Coordinates
39.940, -115.620

A report was received via social media of hail roughly the size of quarters near Bald Mountain Mine.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697530, 697529.